Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 263, NWS Goodland, KS

August 23, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 23, 2001, 10:20 AM MDT for Yuma County, Colorado. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 23, 2001, 10:20 AM MDT (16:20 UTC)
Expired
Aug 23, 2001, 11:15 AM MDT
In force
55 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

What was reported inside it

TimeReportWhereRemark
Aug 23, 10:22 AM MDTHail 1Idalia, CO
Aug 23, 10:53 AM MDTHail 1Idalia, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 4.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

964 
WUUS53 KGLD 231620
SVRGLD
COC125-231715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT THU AUG 23 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1115 AM MDT

* AT 1020 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IDALIA...OR ABOUT 27 MILES NORTH OF
  BURLINGTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HALE AT 1025 AM MDT
  VERNON AT 1045 AM MDT
  BEECHER ISLAND AT 1100 AM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...WRAY...WAUNETA...LAIRD AND
ALVIN.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

$$

LAT...LON 3960 10252 3962 10207 4040 10208 4038 10231

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:29 AM MDT, 7 hours 51 minutes earlier.

Area forecast discussion, Aug 23, 2:29 AM MDT, 7 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 AM MDT THU AUG 23 2001

CONCERN IS WITH PCPN CHANCES TODAY FOR THE CWA.

ATTM UPR LVL LOW PRESSURE OVER CENTRAL COLORADO WAS SPINNING A COUPLE
OF S/W ACROSS THE FA THAT WAS PRODUCING TSRA OVERNIGHT.

THE LOW WILL INCH ITS WAY INTO THE CWA BY MIDDAY. ALL MODELS WERE TOO
WARM ALOFT AND THE MID LVL HGHTS TOO HIGH. THE ETA WAS THE BETTER AND
WILL LEAN TOWARD THIS SOLN. WITH THIS IN MIND I WILL GO HIER THAN MOS
POPS TODAY. MID/UPR LVL CLOUDINESS WILL KEEP AFTN HIGHS LOWER THAN
THE PREVIOUS DAY. THE CWA CAPES RISE INTO THE THOUSANDS BUT THE
LOWEST LIS WERE OVER SOUTHWEST KANSAS WHERE THE STRONGEST CONVECTIVE
ACTIVITY WILL LIKELY OCCUR.

THE LOW DRIFTS INTO SCENTRAL NEBRASKA TONITE AND THE FA SHUD SEE SOME
DECREASE IN CONVECTIVE ACTIVITY. LINGERING CLOUDINESS OVER THE
EASTERN FA FRIDAY MORNING SHUD GIVE WAY TO SOME SUNSHINE FOR ALL
THE CWA BY AFTN AND TMPS SHUD BE SLIGHTLY WARMER. THE CLOSE
PROXIMITY OF THE LOW MAY COMBINE WITH DAYTIME HEATING TO PRODUCE A
FEW AFTN TSRA.

A COOL FRONT DROPS INTO THE CENTRAL PLAINS SATURDAY AND TSRA AGAIN
ARE A POSSIBILITY. ALONG WITH THE TSRA SOME COOLR AIR SHUD FILTER ITS
WAY INTO THE EASTERN FA. STRONG MID LVL HIGH PRESSURE BUILDS OVER
THE DESERT SOUTHWEST WITH DISTURBANCES RIDING OVER THE TOP AND INTO
THE CENTRAL PLAINS. A STRONGER DISTURBANCE WILL MOVE INTO THE CWA
SUNDAY. WITH INCREASING MID LVL MOISTURE TSRA CHANCES SHUD
INCREASE. THE HIGH EDGES TOWARD THE FA AND WITH HGHTS INCREASING SO
SHUD AFTN TMPS.

EXTENDED...BY SUNDAY THE ECMWF AND MRF BEGIN TO DISAGREE A BIT. THE
MRF BEGINS TO FLATTEN THE PATTERN OUT CREATING AN ALMOST ZONAL LOOK
TO THE FLOW BY WEDNESDAY. THE ECMWF KEEPS THINGS MORE AMPLIFIED. BY
WEDNESDAY THE ECMWF HAS A TROUGH IN THE EAST AND RIDGE CENTERED OVER
THE ROCKIES. THE ECMWF WANTS TO PRODUCE A BLOCKING TYPE OF PATTERN
OVER THE ATLANTIC BY DAY 7...WHERE AS THE MRF CREATES A MORE OPEN
ENVIRONMENT. BOTH MODELS HINT AT BRINGING AT LEAST ONE COLD FRONT TO
IF NOT THROUGH THE CWA BY TUESDAY. I PREFER THE ECMWF. A COLD
FRONT MONDAY NIGHT INTO TUESDAY COULD BRING THE CWA A CHANCE
FOR TSRA SO CURRENT FORECAST LOOKS OKAY TO ME. GUIDANCE HAS NOT
CHANGED MUCH SINCE YESTERDAY...AND NEITHER WILL I.

.GLD...NONE.

VP/ALD

In the hours before

Special weather statement, Aug 23, 10:08 AM MDT, 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1008 AM MDT THU AUG 23 2001

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON THROUGH EARLY
TONIGHT.

AN INTENSE UPPER LEVEL DISTURBANCE WILL TRACK EAST ACROSS FAR
EASTERN COLORADO INTO NORTHWEST KANSAS EARLY TONIGHT. STRONG DAYTIME
HEATING AND AMPLE LOW LEVEL MOISTURE WILL CREATE VERY UNSTABLE
ATMOSPHERIC CONDITIONS THIS AFTERNOON AND EVENING. A WEAK SURFACE
BOUNDARY OVER NORTHWEST KANSAS WILL ALSO ADD TO THE INSTABILITY.
EXPECT SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ACROSS
NORTHWEST KANSAS...SOUTHWEST NEBRASKA...AND EASTERN COLORADO THIS
AFTERNOON THROUGH EARLY TONIGHT.

SKIPPER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 11:15 AM MDTSevere Thunderstorm WarningGLDYuma45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.